A US man is claiming hair loss pills turned him into a woman, with feminine breasts, hips and shoulders.
William McKee — who now goes by the name Mandi, wears women's clothes and plans to get breast enhancement surgery — said he started taking a generic version of the drug Propecia, called finasteride, in 2008.
The 38-year-old father took one pill a day for nine months and said he noticed "minimal, if any" hair growth and "pronounced" changes to his body instead.
"My rock-hard chest form the gym began to soften… reaching the point where I had noticeable breasts under my clothing," Mr McKee told the NY Post.
"My shoulders were literally falling into a more feminine position, and my hips were loosening and becoming wider, as on a woman's body," he said.
Mr McKee said people started teasing him about his breasts, his work suffered, he became depressed and he separated from his wife of 10 years.
Propecia inhibits the conversion of testosterone, resulting in more estrogen and has been linked to sexual problems including impotence and genital shrinkage.
Lawsuits have been filed in 27 US states by men claiming the drug affected their sexuality, but Mr McKee cannot join the mass suit because the courts bar those who took a generic version of the drug.
Instead, Mr McKee launched a blog under the name Mandi McKee to vent his frustration.
"I was married to an amazing and beautiful woman who lost her husband, and I am father to an amazing five-year-old boy — who lost his dad," Mr McKee wrote on his blog.
Brooklyn attorney Marc Grossman, whose firm represents 300 Propecia users, said many claim to have experienced breast growth and studies have shown an increased propensity for homosexuality in animals that took the drug.